This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.
I'm a male with a history of severe depression and some kind personality disorder. A few symptoms: severe self-hatred and social anxiety, inability to emotionally connect with others, bulimia, depression, etc., etc. I'm 28, and frankly my life basically has been hell. I struggled against the social anxiety; I've dated infrequently, tolerating the high levels of anxiety when I did, made friends, attempted to work through problems, and son on. I've also gotten therapy, and I've tried prozac and paxil. But in the end, the quality of my life remains extremely low.
The other day I tried (an un-prescribed dose of) Adderall and it instantaneously changed me, lifting the depression and negative thinking; was like an epiphany--I was shocked at how I had lived; I felt care welling up in me--for myself and people around me, and I was no longer afraid to express it. I experienced no side effects. It just seemed like an instant cure... After the dose wore off, I went back to the old me. A few days passed. Then I tried another unprescribed dose, and it had the same effect.
I'm exhilerated and frightened at the same time. Part of me wants to believe that I've found the right medication for truly abominable level of mental disorder. On the other hand, I realize that Adderall is an addictive stimulant, and that perhaps its effectiveness just wears off. Finally, I'm at a loss as to why there's so little mention of the drug in connection to depression and related disorders, and I'm afraid I won't be able to find a psychiatrist to prescribe it to me.
One thing I will say: the peace brought by adderall basically gave me my first awareness of a mental outlook that wasn't fundamentally hellish--a few hours of normal interaction with others felt worth the last 18 years put together; in other words, I'd gotten so used to constant pain and mental disorder that I'd lost sight of the difference, of how life could be, and perhaps is for those who aren't severely mentally ill.
I'm looking on some professional opinions on whether what I experienced was merely the temporary and ultimately addictive high of an amphetamine, or something that is useful for long term management of mental illness.
The stimulants such as Adderall and Ritalin are sometimes used inintially to augment the effect of antidepressants and improve energy and cognition. Both medications are short acting and only work while they are in your system. Stimulants are generally not indicated for long term treatment of depression. From the information that you have provided it would also be helpful for you to be in psychotherapy. Good luck.
did you get your answer? what was it? was it helpful? what did you decide? has it been helpful? how long has it been working or not working? can you tell me more about your situation since it effects so many people? Thanks
I am not even sure if you will get this considering your post was so long ago, but anyways its worth a shot. What ended up happening with your situation? I am in the same situation and it is practically like a mirror, its kinda weird. Thanks
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.